Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Heart of Oncology Nursing

Understanding the Difficulty

Elaine B. Llanos
CJON 2013, 17(2), 213-214 DOI: 10.1188/13.CJON.213-214

Safely administering infusional therapies is my primary role as an oncology nurse working in the outpatient setting. Included in this function are many supportive measures to ensure that each patient has the optimal chance not only to benefit from this encounter, but to experience the least harm. Last September, a 69-year-old retired men's clothing designer named A.C., who had metastatic colon cancer diagnosed in 2006, was scheduled in my clinic to receive IV hydration. This was necessitated by intractable diarrhea presumed to be a result of previous chemotherapy drugs, which had since been discontinued. He reported emptying his colostomy of two to three liters of liquid stool per day and had recently been discharged from a four-week inpatient stay for the same reason. He was still receiving single-agent IV immunotherapy every two weeks, which, as indicated on computed tomography scan, had kept his disease stable; however, A.C. suffered daily with the effects of prolonged, unrelenting diarrhea. Of note, A.C. was a Medicare recipient and also maintained long-term disability that provided a home health attendant (HHA) for both he and his wife, who had multiple sclerosis.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or